Alert archive / Indiana / River Flood Warnings in 2011

River Flood Warning 140, NWS Northern Indiana

December 15, 2011Adams County, Allen County, Indiana; Van Wert County, Ohio

NWS Northern Indiana issued this river flood warning at Dec 15, 2011, 9:41 PM EST for Adams County, Allen County, Indiana; Van Wert County, Ohio. It took effect at Dec 16, 2011, 1:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2011, 9:41 PM EST (02:41 UTC)
In effect from
Dec 16, 2011, 1:00 AM EST
Expired
Dec 16, 2011, 10:59 AM EST
In force
10 hr
Issued by
NWS Northern Indiana
Flood severity
Minor

Counties Adams County, IN, Allen County, IN, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Marys River at Decatur (DCRI3). The gauge peaked at 16.86 ft at Dec 16, 2011, 2:00 AM EST.

actionminormoderate10152012/1612/17
Action stage
13 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04181500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WGUS43 KIWX 160241
FLWIWX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
941 PM EST THU DEC 15 2011

...THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS...

  MAUMEE RIVER AT FORT WAYNE AFFECTING ALLEN AND PAULDING COUNTIES
  SAINT MARYS RIVER NEAR DECATUR AFFECTING ADAMS...ALLEN AND VAN WERT 
  COUNTIES

.RUNOFF FROM RECENT HEAVY RAINFALL IS EXPECTED TO CAUSE MINOR FLOODING
ALONG THE MAUMEE RIVER AT FORT WAYNE AND THE SAINT MARYS RIVER NEAR
DECATUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS.  THE 
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO 
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO OR 
LOCAL MEDIA FOR FURTHER STATEMENTS AND UPDATED FORECASTS.

DETAILED RIVER FORECASTS AND MORE INFORMATION CAN BE FOUND ON THE 
INTERNET AT WWW.WEATHER.GOV/IWX. RIVER INFORMATION CAN BE FOUND UNDER
THE LEFT MENU BAR UNDER CURRENT CONDITIONS RIVERS AND LAKES AHPS.

ALL TIMES ARE IN EASTERN TIME. THIS STATEMENT WILL BE UPDATED IN 
ABOUT 24 HOURS OR SOONER IF NECESSARY.

&&

INC003-OHC125-170241-
/O.NEW.KIWX.FL.W.0139.111216T1200Z-111218T0000Z/
/FTWI3.1.ER.111216T1200Z.111216T1800Z.111217T0000Z.NO/
941 PM EST THU DEC 15 2011

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MAUMEE RIVER AT FORT WAYNE
* FROM FRIDAY MORNING TO SATURDAY EVENING.
* AT 7 PM THURSDAY THE STAGE WAS 16.3 FEET AND RISING.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE FRIDAY MORNING  
  AND CREST NEAR 17.2 FEET AROUND  1 PM FRIDAY DECEMBER 16 AND FALL 
  BELOW FLOOD STAGE AROUND  7 PM FRIDAY DECEMBER 16.
* AT 17.0 FEET...FLOODING OCCURS IN PARKS AND FARMLAND IN ALLEN 
  COUNTY. UNPROTECTED LOWLAND AND COUNTY ROADS BECOME AFFECTED BY 
  FLOOD WATERS.

$$

INC001-003-OHC161-170241-
/O.NEW.KIWX.FL.W.0140.111216T0600Z-111218T2000Z/
/DCRI3.1.ER.111216T0600Z.111217T0600Z.111217T2000Z.NO/
941 PM EST THU DEC 15 2011

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SAINT MARYS RIVER NEAR DECATUR
* FROM LATE TONIGHT TO SUNDAY AFTERNOON.
* AT 7 PM THURSDAY THE STAGE WAS 16.6 FEET AND RISING.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE VERY EARLY FRIDAY 
  MORNING  AND CREST NEAR 17.4 FEET AROUND  1 AM SATURDAY DECEMBER 17
  AND FALL BELOW FLOOD STAGE AROUND  3 PM SATURDAY DECEMBER 17.
* AT 17.5 FEET...COUNTY ROAD 225 NORTH OF PLEASANT MILLS IS FLOODED. 
  AGRICULTURAL LAND FLOODING INCREASES IN NORTHERN...CENTRAL AND 
  EASTERN ADAMS COUNTY.

$$
1 follow-up statement
773 
WGUS83 KIWX 161559
FLSIWX
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
1059 AM EST FRI DEC 16 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS...
 
  MAUMEE RIVER AT FORT WAYNE AFFECTING ALLEN AND PAULDING COUNTIES
  SAINT MARYS RIVER NEAR DECATUR AFFECTING ADAMS...ALLEN AND VAN WERT 
  COUNTIES
 
THIS WILL BE THE LAST STATEMENT FOR THIS HIGH WATER EVENT.

INC003-OHC125-161629-
/O.CAN.KIWX.FL.W.0139.000000T0000Z-111218T0000Z/
/FTWI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1059 AM EST FRI DEC 16 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE MAUMEE RIVER AT FORT WAYNE
* AT 7 AM FRIDAY THE STAGE WAS 16.5 FEET
* FLOOD STAGE IS 17.0 FEET.
* THE WATER LEVEL SHOULD REMAIN STEADY BEFORE SLOWLY RECEDING.
* THE RIVER WILL NOT REACH FLOOD STAGE.

$$

INC001-003-OHC161-161629-
/O.CAN.KIWX.FL.W.0140.000000T0000Z-111218T2000Z/
/DCRI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1059 AM EST FRI DEC 16 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE SAINT MARYS RIVER NEAR DECATUR
* AT 7 AM FRIDAY THE STAGE WAS 16.7 FEET
* FLOOD STAGE IS 17.0 FEET.
* AT 11 AM FRIDAY THE RIVER WAS FALLING AND FLOODING IS NO LONGER 
  EXPECTED.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Dec 15, 7:00 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 15, 7:00 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
700 PM EST THU DEC 15 2011

.AVIATION...
EXPANSE OF STRATOCU CONTS WELL UPSTREAM THROUGH MOST OFF IA/WI THIS
EVE WITH MSTR TRAPPED BY 8H SUBSIDENCE INVERSION. WITH SOME DRYING
IN SUBCLOUD LYR WITH TIME...HIGH END MVFR MET CONDS PER CIGS SHOULD
RISE SLIGHTLY TO ABOVE 3KFT W/ BREAKS LATER TONIGHT. RAPID
COOLING/RESATURATION IN BLYR LKLY TO INSTIGATE A LWR /THOUGH STILL
MVFR/ CU FORMATION BY LATE MORNING WITH ONSET OF WEAK TURBULENT
PARCEL FLOW...THOUGH SPREAD OUT INTO STRATOCU NEATH PERSISTENT
INVERSION. PER CU RULES AND KSBN NAM SNDGS OFFER A PD OF ONLY HIGH
END MVFR CIGS MIDDAY...AS CONFIDENCE FOR BETTER THAN FUEL ALT CONDS
IS HIGH.

&&

.SHORT TERM... / TONIGHT THROUGH FRIDAY NIGHT /

STRONG GUSTY WINDS LATE THIS AFTERNOON AND THROUGH THIS EVENING
ONLY BIG CONCERN IN AN OTHERWISE QUIET WEATHER PATTERN IN THE
SHORT TERM. COLD FRONT HAS MOVED THROUGH THE FORECAST AREA LEAVING
STRONG GRADIENT OVER THE AREA IN THE WAKE OF THIS SYSTEM. WATER
VAPOR IMAGERY DEPICTING TRAILING UPPER TROUGH ENTERING WESTERN
GREAT LAKES ATTM AND WILL MOVE ACROSS THE REGION THIS
EVENING...BRINGING A POTENT MID LEVEL SPEED MAX AND REINFORCING
COLD POOL AROUND THE BASE OF THE TROUGH. THIS LENDS SUPPORT TO
BUFKIT SOUNDINGS MIXING DOWN 30KT+ GUSTS IN THE NORTHERN HALF OF
THE CWA WELL INTO THE EVENING HOURS. UPPER TROUGH SHIFTS QUICKLY
EAST AND SFC GRADIENT WEAKENS AFTER 06Z WHICH WILL BRING
DIMINISHING WINDS AND GRADUAL CLEARING. SFC RIDGE OVER THE AREA
FRIDAY WILL PROVIDE AND PLEASANT MID-DEC DAY WITH SEASONABLY COOL
TEMPS. WEAK DISTURBANCE DROPPING DOWN FRIDAY NIGHT WILL BRING AN
INCREASE IN CLOUDS TO THE AREA BUT LITTLE IN THE WAY OF ANY
SENSIBLE WEATHER OUTSIDE OF SOME SCT FLURRIES OVER THE NORTHERN
CWA.

&&

.LONG TERM... / SATURDAY THROUGH THURSDAY /

POLAR JET WILL DIG INTO THE MIDWEST TO START THE PERIOD SUPPORTING A
BRIEF SHOT OF COLDER (SEASONABLE) AIR INTO THE AREA FOR SATURDAY. A
LOW AMPLITUDE SHORTWAVE TROUGH IN THIS NW FLOW ALOFT WILL LIKELY
PROPAGATE SEWD THROUGH THE GREAT LAKES REGION DURING THIS TIME. THIS
SYSTEM MAY BRING A BRIEF PERIOD OF LIGHT SNOW TO MAINLY
NORTHEASTERN ZONES WHERE FAVORABLE LEFT EXIT UPPER JET DYNAMICS
AND CVA WILL BE MAXIMIZED PER 00/12Z MODEL PROGS. MINOR ACCUMS
POSSIBLE HERE...HALF INCH AT BEST. ALSO COULD SEE A FEW LAKE
EFFECT SNOW SHOWERS/FLURRIES SATURDAY INTO SATURDAY EVENING MAINLY
NORTH OF THE TOLL ROAD. AGAIN...ONLY MINOR ACCUMS POSSIBLE GIVEN
AN EXPECTED SHORT WESTERLY FETCH LIMITING PARCEL RESIDENCE TIME.
ALSO...NAM/GFS BUFR SOUNDINGS NOT ALL THAT IMPRESSIVE WITH
MOISTURE/THERMAL PROFILES. SUNDAY CONTINUES TO LOOK LIKE THE NICER
DAY THIS WEEKEND PER SIGNIFICANT HEIGHT RISES AND DEVELOPING LOW
LVL ANTICYCLONIC FLOW AS THE POLAR JET LIFTS OFF TO THE NORTH.

PROGRESSIVE AND ACTIVE SPLIT FLOW (LA NINA/POSITIVE AO) REGIME THAT
WE HAVE SEEN SO FAR THIS MONTH CAN BE EXPECTED NEXT WEEK...WITH SE
CONUS RIDGING AND SEASONABLY MILD SW FLOW ALOFT LOCALLY. SEVERAL
SRN STREAM WAVES WILL PROPAGATE THROUGH THIS FLOW OUT OF THE FOUR
CORNERS...WITH TIMING/AMPLITUDE/AND LOCAL IMPACT DIRECTLY RELATED
TO POTENTIAL INTERACTION/PHASING (OR LACK THEREOF) WITH THE NRN
STREAM. A MODEL CONSENSUS LIFTS A FOUR CORNERS CLOSED LOW NEWD
INTO THE SRN PLAINS MONDAY...OPENING UP INTO THE OH VALLEY OR SRN
GREAT LAKES BY TUESDAY OR WEDNESDAY. INCREASING MOIST SOUTHERLY
LOW LVL FLOW...CONVERGENCE ALONG A DEVELOPING BAROCLINIC
ZONE...AND A COUPLED UPPER JET STRUCTURE SUPPORTS ANOTHER MODERATE
PRECIPITATION EVENT SOMETIME IN THE LATE MONDAY-TUESDAY NIGHT
TIMEFRAME. THE BULK OF MODEL GUIDANCE POINTS TO THIS BEING MAINLY
A RAIN EVENT HERE (FITS THE PATTERN)...ALTHOUGH A MIX WITH WET
SNOW APPEARS POSSIBLE...BEST CHANCES ACROSS NORTHERN ZONES. THE
MAIN CONCERN WITH THIS SYSTEM WILL ONCE AGAIN BE RENEWED LOWLAND
AND RIVER FLOODING. OPTED TO RETAIN MID RANGE CHC POPS GIVEN
INTER/INTRA MODEL INCONSISTENCY WRT TIMING/TRACK. 12Z GUIDANCE
CONTINUES TO HINT AT ANOTHER SYSTEM BY LATE NEXT WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LMZ043-046.

&&

SHORT TERM...LOGSDON
LONG TERM...STEINWEDEL
AVIATION...MURPHY
Hazardous weather outlook, Dec 15, 4:58 AM EST, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 AM EST THU DEC 15 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-161000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
458 AM EST THU DEC 15 2011 /358 AM CST THU DEC 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

RUN-OFF FROM HEAVY RAINFALL WEDNESDAY AND WEDNESDAY NIGHT WILL
LIKELY CAUSE MINOR FLOODING ON SOME RIVERS IN THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR FLOODING ON SOME RIVERS IN THE AREA MAY PERSIST INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL AND FLOODING ARE REQUESTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-161000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
458 AM EST THU DEC 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THROUGH THIS EVENING. HAZARDOUS
CONDITIONS FOR SMALL CRAFT WILL LIKELY PERSIST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL LIKELY PERSIST INTO
FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 9:41 PM ESTRiver Flood WarningIWXAllen13 hr
Dec 15, 11:02 PM ESTSmall Craft AdvisoryIWX15 hr
Dec 16, 9:35 AM ESTRiver Flood WarningIWXWilliams53 hr

Nearby

River Flood Warnings in Indiana, 2011River Flood Warnings in Ohio, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.